Oklahoma, 2021

Extreme Cold and Freezing Fog in Oklahoma, February 9 to 15, 2021

February 9 to 15, 2021 · NWS AMA · 4 events in 3 counties and zones

A historic outbreak of arctic air resulted in record breaking cold temperatures during an extreme cold spell that lasted almost two weeks for some locations across the combined Texas and Oklahoma Panhandles. The cold air moved over the northeastern combined Panhandles as early as Feb 8th, and spread southwest through Feb 12th, engulfing most of the southern plains by Feb 13th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A historic outbreak of arctic air resulted in record breaking cold temperatures during an extreme cold spell that lasted almost two weeks for some locations across the combined Texas and Oklahoma Panhandles. The cold air moved over the northeastern combined Panhandles as early as Feb 8th, and spread southwest through Feb 12th, engulfing most of the southern plains by Feb 13th. The northeast Panhandles remained below freezing for 12 days straight while the southwest Panhandles were below freezing for a full week or more. Periods of flurries and freezing fog also occurred mainly in the overnight and morning periods almost each day Feb 8th through Feb 18th. In addition, two storm systems interacted with the arctic air to produce several inches of snow, not only across the Panhandles but across most of the Great Plains, including almost the entire state of Texas and surrounding states.

The frigid arctic air would put a strain on area power grids, resulting in rotating blackouts for some locations (this was much worse for other portions of Texas due to a state wide power crises felt most on the ERCOT power grid). The extreme cold also caused multiple indirect fatalities in the Texas Panhandle and led to school closings due to winter weather and/or the Texas energy crises that required measures to strongly limit energy consumption. The cold also halted plant operations due to issues with natural gas fuel, killed some livestock and also caused localized damage to residences and schools due to freezing water pipes. There were isolated reports of private water wells freezing up across the area. In addition, several municipal water wells in the southeast Texas Panhandle froze up and sustained damage (Donley County) during this time. There was also reported damage to water treatment facilities in Oldham County.

While local impacts in the Panhandle were less than the rest of Texas because the region's infrastructure is more built to handle major cold outbreaks, losses in the state of Texas were estimated to be well into the billions. Impacts from the power disruptions and natural gas fuel issues caused by the cold were certainly felt well outside of the worst hit areas and this included the Texas and Oklahoma Panhandles. For example, local dairy production was halted for a period of time because the processing plants located outside the Panhandles were without power and unable to operate. Farmers were forced to dispose of milk produced during this timeframe. Damage outside the Panhandles to the southeast was extensive due to power interruptions within the ERCOT power grid which led to numerous broken pipes and damages down state in Texas. These greater disruptions impacted the far southeast Texas Panhandle, which was the only area that was included on the ERCOT power grid at the time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 9, 11:55 AM CST, 5 minutes earlier.

Area forecast discussion, Feb 9, 11:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1155 AM CST Tue Feb 9 2021

.AVIATION...18z TAFS...
IFR/LIFR conditions expected over the next 2 to 4 hours, with
MVFR/VFR conditions through about 06z tonight. A return of
freezing fog can't be ruled out tonight, but there is some
suggestion hinting that it will just be stratus tonight. Cigs
should be back in the IFR/LIFR range, even if visibilities manage
to stay in the MVFR/VFR range. While not currently in the TAFS,
will need to keep an eye on things to see if light
flurries/freezing drizzle could be possible in the 06z-15z range
on Wednesday.

Weber

&&

.PREV DISCUSSION... /Issued 518 AM CST Tue Feb 9 2021/

AVIATION...
LIFR/IFR conditions at all sites will continue through this
morning. AMA and DHT are expected to gradually improve to VFR
conditions by mid afternoon, but LIFR conditions should move back
into those 2 sites by mid evening. GUY will stay LIFR/IFR through
this forecast. Winds will remain around 10 knots or less, except
for at AMA where southeast winds will get up into the 10 to 15
knot range this afternoon and early this evening.

PREV DISCUSSION... /Issued 257 AM CST Tue Feb 9 2021/

SHORT TERM...
The arctic cold front has moved south of the Texas Panhandle once
again, with areas of freezing fog, freezing drizzle, and flurries
behind it.  The lowest visibilities have been generally along the
western and south central Texas Panhandle where the cold air is
shallower.  The freezing fog is expected to gradually lift through
the morning hours, will continue the freezing fog advisory, but it
may need to be extended in time for parts of the western and
southern Texas Panhandle.  High temperatures will be tricky again
today.  Thinking that the warm front will not make as much progress
into our area as it did yesterday, so have lowered some highs from
about Romero to Hereford on northeastward for today.

Freezing fog, freezing drizzle, and flurries will likely make a
return to much of the Panhandles again tonight as the front moves
back south out of the area again.

Highs on Wednesday will be similar to today's. However, do not think
the warm front will make much progress into our southwest if at all.

On Wednesday night there is an outside chance of some light freezing
rain or light snow across the far southeast Texas Panhandle ahead of
an upper level short wave trough.

LONG TERM...Thursday through Monday

A southern stream shortwave upper trough will track across the
Panhandles Thursday. Subsidence behind the departing upper trough
will keep the forecast area dry. An active southern stream this
week into the weekend will prevail with another closed upper low
approaching the Panhandles from the southwestern states by Friday
into the weekend. An upper trough will also track south and east
out of the northern and central Rockies into the central Plains
states by Friday night and impact the Panhandles from the north
and west late Friday and Friday night. Increasing chances for
snow expected by Friday afternoon through Saturday.

GFS indicating the southern stream closed upper low may impact the
Panhandles Saturday night into Sunday with another round or a
continuation of snow into Sunday morning. Snow expected to return
by Sunday afternoon through Monday as the southern stream closed
upper low weakens into an open wave as it tracks east across the
central and southern Rockies late this weekend into early next
week. The upper trough forecast to exit the Panhandles by 00Z
Tuesday with subsidence and drier conditions expected Monday night
through Tuesday.

The cold or very cold arctic air will continue to become more
entrenched into the forecast area by late this week into the
weekend. Max temps generally in the 20s and 30s across most of the
Panhandles Thursday with the exception of the southwest Texas
Panhandle where some 40s and 50s still possible. By Friday, max
temps across all of the Panhandles will be at or below freezing
which will continue through the weekend into early next week.
Subzero wind chill values during the nighttime and morning hours
Thursday through early next week. Wind chills as low as -15 to
-30 degrees this weekend into early next week.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  20  40  19  36 /   0   0   0   5   0
Beaver OK                  20  10  25  11  25 /   0   0   0   5   0
Boise City OK              36  13  32  14  35 /   0   0   0   0   0
Borger TX                  36  19  36  18  33 /   0   0   0   5   0
Boys Ranch TX              46  22  43  19  40 /   0   0   0   5   0
Canyon TX                  44  21  45  19  38 /   0   0   0   5   0
Clarendon TX               34  18  32  20  33 /   0   0   0  10   0
Dalhart TX                 43  15  37  15  40 /   0   0   0   0   0
Guymon OK                  26  11  28  12  29 /   0   0   0   5   0
Hereford TX                57  26  52  21  44 /   0   0   0   5   0
Lipscomb TX                24  12  27  13  26 /   0   0   0  10   0
Pampa TX                   33  15  32  16  29 /   0   0   0  10   0
Shamrock TX                31  16  30  17  31 /   0   0   0  10   0
Wellington TX              32  18  30  19  32 /   0   0   0  20   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/99
Hazardous weather outlook, Feb 9, 3:07 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
307 AM CST Tue Feb 9 2021

OKZ001>003-TXZ001>020-317-092200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
307 AM CST Tue Feb 9 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Freezing fog will impact the Texas and Oklahoma Panhandles through
mid morning. The freezing fog will reduce visibilities to less
than a mile at times. A Freezing Fog Advisory remains in effect
for all of the Panhandles until 9 AM today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Subzero wind chills will be possible across the northern Panhandles
during the morning hours on Thursday, and across much or all of
the Panhandles Friday, Saturday, Sunday and Monday mornings.
Impactful snowfall is possible starting Friday afternoon and
continuing off and on through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible starting Friday into early next
week.

Schneider

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill, 1 freezing fog. Local standard time, as filed.

Freezing Fog, Beaver

When
February 9, 12:00 PM CST to February 11, 1:00 PM CST
Where
Beaver forecast zone
Reported by
Utility Company
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

A prolonged period of freezing fog after an initial arctic front moved into the region caused several power lines across the county to be downed and even snapped a few poles.

Extreme Cold/Wind Chill, Cimarron

When
February 14, 3:00 AM CST to February 15, 12:00 PM CST
Where
Cimarron forecast zone
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Exact start times of wind chills below -15 F were not possible to get as mesonet sites across the Oklahoma Panhandle were frozen from below freezing temperatures since the 8th of February in Cimarron County. It is estimated that winds were well above 15 mph which accompanied by temperatures in single digits to below 0 F . Wind chill values got as low as -15 to -30 between the morning of the 14th through the late morning to afternoon of the 15th. Though this was the most dangerous time period to be exposed to the elements. Areas in the county endured below freezing temperatures for around 256 hours straight, almost 11 full days. The Boise City mesonet site ambient air temperature reached -19 F while Kenton reached -20 F on the 15th which was the coldest morning of the event.

Extreme Cold/Wind Chill, Texas

When
February 14, 3:00 AM CST to February 15, 12:00 PM CST
Where
Texas forecast zone
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Exact start times of wind chills below -15 F were not possible to get as mesonet sites across the Oklahoma Panhandle were frozen from below freezing temperatures since the 8th of February in Texas County. It is estimated that winds were well above 15 mph which accompanied by temperatures in single digits to below 0 F . Wind chill values got as low as -15 to -30 between the morning of the 14th through the late morning to afternoon of the 15th. Though this was the most dangerous time period to be exposed to the elements. Areas in the county endured below freezing temperatures for around 280 hours straight, almost 12 full days. The Goodwell mesonet site ambient air temperature reached -18 F on the 15th which was the coldest morning of the event.

Extreme Cold/Wind Chill, Beaver

When
February 14, 3:00 AM CST to February 15, 12:00 PM CST
Where
Beaver forecast zone
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Exact start times of wind chills below -15 F were not possible to get as mesonet sites across the Oklahoma Panhandle were frozen from below freezing temperatures and freezing fog since the 8th of February in Beaver County. It is estimated that winds were well above 15 mph which accompanied by temperatures in single digits to below 0 F . Wind chill values got as low as -15 to -30 between the morning of the 14th through the late morning to afternoon of the 15th. Though this was the most dangerous time period to be exposed to the elements. Areas in the county endured below freezing temperatures for around 306 hours straight, almost 13 full days. The coldest ambient temperature reading at the Beaver mesonet was -15 F on the 15th.

What these are

Freezing Fog
Fog that froze on contact with roads, vehicles or structures.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945921, 945890, 945894, 945896.